Alert archive / Iowa / River Flood Warnings in 2016

River Flood Warning 16, NWS La Crosse, WI

July 24, 2016Clayton County, Iowa

NWS La Crosse, WI issued this river flood warning at Jul 24, 2016, 10:07 AM CDT for Clayton County, Iowa. It took effect at Jul 24, 2016, 11:59 AM CDT. It was in force for 55 hr.

The area

The outline as issued.

The facts

Issued
Jul 24, 2016, 10:07 AM CDT (15:07 UTC)
In effect from
Jul 24, 2016, 11:59 AM CDT
Expired
Jul 26, 2016, 7:25 PM CDT
In force
55 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Clayton County, IA

The radar

The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Turkey River at Elkader (EKDI4). The gauge peaked at 12.21 ft at Jul 24, 2016, 10:00 PM CDT.

actionminormoderate101507/2407/2507/2607/2707/28
Action stage
10 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05412020, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

129 
WGUS43 KARX 241507
FLWARX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
National Weather Service La Crosse WI
1007 AM CDT SUN JUL 24 2016

.Heavy rainfall is causing major rises along the Turkey River. Minor flooding is forecast near Elkader.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, & 
including NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-250307-
/O.NEW.KARX.FL.W.0016.160724T1659Z-160727T0025Z/
/EKDI4.1.ER.160724T1659Z.160725T0600Z.160726T0625Z.NO/
1007 AM CDT SUN JUL 24 2016

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Turkey River At Elkader.
* until Tuesday evening.
* At  9:45 AM Sunday the stage was 11.1 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 14.2 feet by Monday morning. The river will fall below
  flood stage by Tuesday morning.
* Impact...At 12.0 feet...Minor flooding occurs in areas near the 
  river.

&&
 
LAT...LON 4298 9161 4293 9161 4280 9136 4284 9134 4294 9146

$$

Hollan
2 follow-up statements
477 
WGUS83 KARX 250227
FLSARX
 
Flood Statement
National Weather Service La Crosse WI
927 PM CDT SUN JUL 24 2016

..Recent heavy rain has led to rises on area rivers...and some minor
flooding on the Turkey river at Elkader.. 

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-251727-
/O.EXT.KARX.FL.W.0016.000000T0000Z-160726T1200Z/
/EKDI4.1.ER.160724T2345Z.160725T0600Z.160725T1800Z.NO/
927 PM CDT SUN JUL 24 2016

The Flood Warning continues for
  The Turkey River At Elkader.
* until Tuesday morning...Or until the warning is cancelled.
* At  8:45 PM Sunday the stage was 12.1 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 12.4 feet by 
  Monday morning. The river will fall below flood stage Monday.
* Impact...At 12.0 feet...Minor flooding occurs in areas near the 
  river.

&&
 
LAT...LON 4298 9161 4293 9161 4280 9136 4284 9134 4294 9146

$$

Breeser
631 
WGUS83 KARX 251204
FLSARX
 
Flood Statement
National Weather Service La Crosse WI
704 AM CDT MON JUL 25 2016

.The Turkey River at Elkader has fallen below minor flood stage...and is forecast to continue to fall. Therefore...the Flood Warning has been cancelled..

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-251234-
/O.CAN.KARX.FL.W.0016.000000T0000Z-160726T1200Z/
/EKDI4.1.ER.160724T2345Z.160725T0300Z.160725T0625Z.NO/
704 AM CDT MON JUL 25 2016

The Flood Warning is cancelled for
  The Turkey River At Elkader.
* At  6:45 AM Monday the stage was 11.4 feet.
* Flood stage is 12.0 feet.
* Fell below flood stage at  1:25 AM Monday.
* Forecast...The river will continue to fall to 9.5 feet by Tuesday 
  morning.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jul 24, 3:15 AM CDT, 6 hours 52 minutes earlier.

Area forecast discussion, Jul 24, 3:15 AM CDT, 6 hours 52 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
315 AM CDT SUN JUL 24 2016

.SHORT TERM...(Today and tonight)
Issued at 315 AM CDT Sun Jul 24 2016

One more day of uncertainty around the convective potential before
we get a respite for a few days. 08z data showing the cold front
pushing southeast across MN, running from the Twin Cities down to
KFRM. There was some convection along the front, but it was from the
Cities northward. Moisture transport and thermodynamic support
point to the action staying up there, but some of the mesoscale
models were still trying to develop some activity across southeast
MN and northeast IA. However, looking at the latest radar trends and
model runs, this support is waning. With chances dwindling, have
made a change to the forecast with less rain chance this morning.
Once the front goes through by midday, that should be it. Cool high
pressure begins to build in tonight.

.LONG TERM...(Monday through Saturday)
Issued at 315 AM CDT Sun Jul 24 2016

High pressure will remain in control Monday into Tuesday, providing
a needed break from the rain, heat, and humidity. But a zonal flow
regime sets up across the region for the remainder of the week,
bringing periodic short waves of varying strength. The first of
which comes late Tuesday into Wednesday. Another impacts the region
Thursday, with yet another on Friday. There will be some dry periods
in there, but it does appear that having rain chances in the
forecast every day is the best way to go. Temperatures are looking
to be near or below normal through the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1138 PM CDT Sat Jul 23 2016

Pesky stratus issues have once again reared their ugly head the
past few hours at RST with an MVFR ceiling developing. Don't see
any reason that will go much of anywhere in advance of an
approaching cold front slated to arrive just after sunrise. In
fact, some of that MVFR stratus will likely sneak eastward toward
LSE at times as well. Still watching upstream showers and
thunderstorms across west central Minnesota along the incoming
cold front. For now, not seeing much development farther south,
which will be key to whether or not we see any storms pass near
the TAF sites. Per recent trends, unless that development occurs
the next few hours, showers and maybe a few storms should scrape
by to the north, and will maintain only a vicinity mention at this
point. There could be some lingering lower stratus for a time
right behind the passing cold front through mid morning, but quick
drying midday onward should deliver clearing skies and some
stronger northwest winds in the 12 to 16 knot range.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...MW
LONG TERM...MW
AVIATION...Lawrence
Hazardous weather outlook, Jul 24, 9:45 AM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
945 AM CDT SUN JUL 24 2016

IAZ008>011-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-251200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-
945 AM CDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM TIME TO TIME FROM
TUESDAY NIGHT THROUGH SATURDAY. IT IS HARD TO PIN DOWN THE TIMING
AND LOCATION FOR THE HIGHEST STORM RISK...SO IT REMAINS A LITTLE
TOO EARLY TO DETERMINE THE RISK FOR ANY SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ030-WIZ061-251200-
CLAYTON-GRANT-
945 AM CDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOODING WILL BE A CONCERN ACROSS PARTS OF NORTHEAST IOWA
AND SOUTHWEST WISCONSIN. PEOPLE LIVING OR CAMPING NEAR RIVERS AND
STREAMS SHOULD MONITOR WATER LEVELS CLOSELY AND LISTEN FOR LATER
WARNINGS AND STATEMENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RIVER FLOODING WILL CONTINUE TO BE A CONCERN FOR PARTS OF
NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM TIME TO TIME FROM
TUESDAY NIGHT THROUGH SATURDAY. IT IS HARD TO PIN DOWN THE TIMING
AND LOCATION FOR THE HIGHEST STORM RISK...SO IT REMAINS A LITTLE
TOO EARLY TO DETERMINE THE RISK FOR ANY SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

In the hours before

Local storm report, Jul 24, 9:29 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
929 AM CDT SUN JUL 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       2 NE EYOTA              44.01N 92.20W
07/24/2016  M3.88 INCH       OLMSTED            MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION EYOTA 2NE /WIRM5/.

&&
Local storm report, Jul 24, 9:36 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
936 AM CDT SUN JUL 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     FLASH FLOOD      BLOOMINGTON             42.89N 90.92W
07/23/2016                   GRANT              WI   LAW ENFORCEMENT

            MOST CREEKS IN THE BLOOMINGTON AREA WERE OUT
            OF THEIR BANKS.

1215 PM     HEAVY RAIN       MONONA                  43.05N 91.39W
07/23/2016  M3.30 INCH       CLAYTON            IA   TRAINED SPOTTER

            .

1259 PM     HEAVY RAIN       MOUNT HOPE              42.97N 90.86W
07/23/2016  M4.40 INCH       GRANT              WI   FIRE DEPT/RESCUE

            REPORT OF A BASEMENT FLOODED.

0247 PM     FLASH FLOOD      2 NNE FREDERICKSBURG    42.99N 92.19W
07/23/2016                   CHICKASAW          IA   LAW ENFORCEMENT

            NUMEROUS WASHOUT ON ROANOKE AVE BETWEEN
            200TH AND 270TH ST.

0255 PM     FLASH FLOOD      3 S HARMONY             43.51N 92.01W
07/23/2016                   FILLMORE           MN   LAW ENFORCEMENT

            WATER OVER HIGHWAY 139.

0309 PM     HEAVY RAIN       HARMONY                 43.56N 92.01W
07/23/2016  M3.26 INCH       FILLMORE           MN   CO-OP OBSERVER

0330 PM     HEAVY RAIN       5 SW ELBA               44.04N 92.09W
07/23/2016  M3.27 INCH       OLMSTED            MN   COCORAHS

            COCORAHS STATION ELBA 4.7 SW /MN-OL-991/.

0332 PM     FLASH FLOOD      2 E KENDALLVILLE        43.44N 92.01W
07/23/2016                   WINNESHIEK         IA   LAW ENFORCEMENT

            WATER FROM THE UPPER IOWA RIVER WAS COVERING
            COUNTY ROAD W14.

0700 PM     HEAVY RAIN       DECORAH                 43.30N 91.80W
07/23/2016  M3.07 INCH       WINNESHIEK         IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION DECORAH /DCRI4/.

0600 AM     HEAVY RAIN       3 NE ROCHESTER          44.04N 92.44W
07/24/2016  M3.31 INCH       OLMSTED            MN   COCORAHS

            COCORAHS STATION 2 NE ROCHESTER /MN-OL-18/.

0655 AM     HEAVY RAIN       2 SSE PRAIRIE DU CHIEN  43.02N 91.12W
07/24/2016  M3.97 INCH       CRAWFORD           WI   AWOS

            AWOS STATION PRAIRIE DU CHIEN AIRPORT /PDC/.

0700 AM     HEAVY RAIN       1 SW MONONA             43.04N 91.40W
07/24/2016  M4.87 INCH       CLAYTON            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION MONONA WWTP /MNOI4/.

0830 AM     HEAVY RAIN       3 SW ELBA               44.06N 92.05W
07/24/2016  M3.07 INCH       WINONA             MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION WHITEWATER STATE PARK
            GROUP CAMP /WWPM5/.

0830 AM     HEAVY RAIN       2 NE EYOTA              44.01N 92.20W
07/24/2016  M3.88 INCH       OLMSTED            MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION EYOTA 2NE /WIRM5/.

0845 AM     HEAVY RAIN       1 NNE HOUSTON           43.77N 91.57W
07/24/2016  M3.00 INCH       HOUSTON            MN   MESONET

            MESONET STATION HOUSTON /HOUM5/.

0915 AM     HEAVY RAIN       3 N ROCHESTER           44.06N 92.47W
07/24/2016  M3.15 INCH       OLMSTED            MN   MESONET

            MESONET STATION 3 N ROCHESTER /RCHM5/.

&&

NWS LA CROSSE WI
IRIS SYSTEM

Nearby

River Flood Warnings in Iowa, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.